[Skip to Content]
[Skip to Content Landing]
Article
September 1965

ORAL GLYCERINE IN CATARACT SURGERY

Author Affiliations

Lakeshore Clinic 515 State St Kirkland, Wash

Arch Ophthalmol. 1965;74(3):442. doi:10.1001/archopht.1965.00970040444032

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor:  In the April 1965 issue of the Archives, the paper entitled, "Oral Glycerine in Cataract Surgery," by N. S. Jaffe and D. S. Light, contains the statement, "It (glycerine) is effective when given orally and causes no serious side effects."I realize their report was purposely brief; however, I do think that though the side effects are not serious, one complication, namely the possibility of death from an intracranial hemorrhage, might bear mentioning.I am not aware of any such case with glycerine yet, but the neurology literature contains several articles pertaining to this complication from other potent osmotic agents. If a patient has several adhesions between his cortical tissue and calvarium, from previous trauma or inflammation, acute dehydration from glycerine could result in shrinkage of the brain and a tear of a vessel in the area of the adhesion with a subsequent intracranial hemorrhage.One should

First Page Preview View Large
First page PDF preview
First page PDF preview
×